Georgia, 2010

Hail and Damaging Winds in Georgia, May 16, 2010

May 16, 2010 · NWS CHS · 7 events in 2 counties and zones

A trough of low pressure over southern South Carolina and southeast Georgia in combination with the inland moving Atlantic Sea Breeze, resulted in scattered thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure over southern South Carolina and southeast Georgia in combination with the inland moving Atlantic Sea Breeze, resulted in scattered thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 16, 6:33 PM EST, 5 minutes earlier.

Area forecast discussion, May 16, 6:33 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT SUN MAY 16 2010

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL WEAKEN THROUGH MONDAY
AS A FRONTAL BOUNDARY REMAINS STALLED OVER SOUTHERN NORTH CAROLINA.
A MORE PROGRESSIVE COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY INTO
TUESDAY NIGHT FROM THE NORTHWEST. A WEAK BACKDOOR COLD FRONT MAY
AFFECT THE AREA DURING MID WEEK...OTHERWISE HIGH PRESSURE WILL BUILD
OVER THE REGION THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE UPPER RIDGE IS DEFINITELY SHOWING SIGNS OF WEAKENING OVER THE
SOUTHEASTERN UNITED STATES THIS AFTERNOON...EVIDENCED BY THE RING
OF FIRE ON RADAR. THIS IS REFERRING TO THE SHOWERS AND THUNDERSTORMS
ALONG THE OUTER PERIPHERY OF THE RIDGE...MAINLY THROUGH CENTRAL
GA...THE SC MIDLANDS AND UPSTATE...AND NC. THE CAP ON THE MORNING
KCHS SOUNDING WAS A SOLID 4C WHICH HAS YET TO BE BROKEN BY
ANYTHING MORE THAN ISOLATED SHOWERS ALONG THE SEABREEZE.

SHORTWAVE ENERGY IS PROGGED TO MOVE THROUGH THE AREA OVERNIGHT
WHICH SHOULD FURTHER ERODE THE CAP AND ALLOW SCATTERED SHOWERS TO
DEVELOP. UPPER LEVEL DIVERGENCE DOES NOT LOOK TERRIBLY IMPRESSIVE
BUT WE DO EXPECT CONSIDERABLE LOW-LEVEL MOISTURE ADVECTION
OVERNIGHT WITH PW VALUES INCREASING TO AROUND 1.80" BY DAYBREAK
MONDAY. SINCE BUOYANCY WILL BE AT A DIURNAL MINIMUM AND THE BETTER
ISENTROPIC ASCENT WILL REMAIN TO OUR WEST...DO NOT EXPECT MUCH
MORE THAN SCATTERED RAIN SHOWERS OVERNIGHT. WE INCLUDED A SLIGHT
CHANCE FOR THUNDERSTORMS IN COASTAL SECTIONS LATE TONIGHT WHEN
GUIDANCE SHOWS A THIN BAND OF 1000 J/KG CAPE AND -3C LI/S PUSHING
IN FROM THE ATLANTIC. ONLY MINOR CHANGES WERE MADE TO ONGOING POP
GRIDS...NOW FEATURING 20-30 POPS THROUGH 2 AM WITH ACTIVITY
PUSHING TOWARD THE COAST BY DAYBREAK. LOW TEMPS WILL MAINLY BE IN
THE 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO RETREAT
FARTHER INTO THE ATLANTIC AND WEAKEN ON MONDAY...WHILE A FRONTAL
BOUNDARY REMAINS NEARLY STATIONARY ACROSS SOUTHERN NORTH CAROLINA
AND A MORE PROGRESSIVE COLD FRONT APPROACHES FROM THE NORTHWEST.

DEEP LAYERED MOISTURE WILL BE IN PLACE ACROSS THE REGION ON MONDAY
AS GOOD THETA-E ADVECTION TAKES PLACE...WITH PRECIPITABLE WATER
VALUES RANGING AS HIGH AS 1.75 TO 2.00 INCHES. THE DEEP MOISTURE
CONTENT IN CONJUNCTION WITH STRONG UPPER LEVEL DIVERGENCE AND THE
PASSAGE OF SEVERAL SHORT WAVE DISTURBANCES WILL ALLOW FOR AN
INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA BY
MONDAY AFTERNOON. THE FORECAST PROBABILITY OF PRECIPITATION HAS BEEN
INCREASED AS A RESULT...WITH SOLID LIKELY CHANCES IN MOST AREAS
EXCEPT FOR CATEGORICAL CHANCES ACROSS A PORTION OF INTERIOR
SOUTHEAST SOUTH CAROLINA.

THE POTENTIAL FOR SEVERE THUNDERSTORMS APPEARS MINIMAL AT THIS TIME
GIVEN WEAK MID LEVEL LAPSE RATES ALONG WITH MINIMAL WIND SHEAR AND
HIGH WET BULB ZERO HEIGHTS. HOWEVER...INSTABILITY WILL BE
MODERATE...ESPECIALLY IF ANY BREAKS CAN OCCUR IN THE CLOUD
COVER...SO A FEW STRONG THUNDERSTORMS ARE CERTAINLY POSSIBLE. IN
ADDITION...ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE SOME
LOCALIZED HEAVY RAINFALL.

HIGH TEMPERATURES ON MONDAY WILL GENERALLY RANGE FROM THE LOW TO
PERHAPS MID 80S...WITH HEATING LIMITED BY EXTENSIVE AFTERNOON CLOUD
COVER AND PRECIPITATION.

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING INTO SUNDAY EVENING
AS THE DEEP MOISTURE REMAINS IN PLACE AND SURFACE BOUNDARIES
LINGER...WITH THE COVERAGE GRADUALLY DIMINISHING FROM THE SOUTHWEST
LATER IN THE EVENING AND OVERNIGHT.

A PREFRONTAL TROUGH APPEARS TO MOVE ACROSS THE AREA EARLY TUESDAY
MORNING...STRIPPING MUCH OF THE DEEP MOISTURE AS THE FLOW TAKES ON A
WESTERLY COMPONENT IN ITS WAKE. ALTHOUGH THE ACTUAL COLD FRONT IS
NOT EXPECTED TO MOVE THROUGH UNTIL SOMETIME LATE TUESDAY AFTERNOON
INTO TUESDAY NIGHT...THERE DOES NOT APPEAR TO BE ENOUGH MOISTURE IN
PLACE TO SUPPORT ANYTHING MORE THAN ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON TUESDAY. SOME BREAKS IN THE CLOUD
COVER...THE WESTERLY FLOW AND COMPRESSIONAL HEATING AHEAD OF THE
FRONT WILL ALLOW TEMPERATURES TO REBOUND TO HIGHS IN THE UPPER 80S
AWAY FROM THE IMMEDIATE COAST.

WEAK HIGH PRESSURE WILL BE IN PLACE ACROSS THE REGION ON
WEDNESDAY... WHILE A BACKDOOR COLD FRONT DROPS TOWARD THE AREA. A
LACK OF DEEP MOISTURE HOWEVER WILL RESULT IN A DRY FORECAST. HIGH
TEMPERATURES SHOULD REMAIN SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE MODEL CONSISTENCY AND RUN TO RUN CONTINUITY LEAVES MUCH
TO BE DESIRED...WITH A PLETHORA OF POTENTIAL SOLUTIONS FOR LATE NEXT
WEEK INTO THE UPCOMING WEEKEND. GIVEN THE RATHER POOR AGREEMENT
AMONGST THE OPERATIONAL SOLUTIONS WILL TREND THE FORECAST TOWARD THE
FEW COMMON IDEAS SHARED BY THE MAJORITY OF THE MODELS. FOR NOW WILL
KEEP THE FORECAST RAIN FREE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...WITH WEAK RIDGING IN PLACE ACROSS THE FORECAST AREA. MOST
MODEL SOLUTIONS SHOW A NOTABLE INCREASE IN DEEP MOISTURE FRIDAY
NIGHT THROUGH THE UPCOMING WEEKEND...SO TO ACCOUNT FOR
SHOWER/THUNDERSTORM CHANCES HAVE TRENDED POPS UPWARD INTO THE SLIGHT
CHANCE RANGE EACH DAY.

TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGHOUT THE EXTENDED PERIODS.

&&

.AVIATION /00Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL TONIGHT INTO MONDAY MORNING. SKY COVER
WILL INCREASE OVERNIGHT WITH MID AND LOW LEVEL CLOUDS MOVING INTO
THE AREA BY MORNING AS A STORM SYSTEM CONTINUES TO MOVE EAST INTO
THE AREA. AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION TONIGHT
AFTER MIDNIGHT THROUGH THE MORNING HOURS...BUT CURRENT INDICATIONS
ARE THAT CHANCES ARE 30 PERCENT OR LESS AND HAVE NOT BEEN INCLUDED
IN THE TAF. BETTER CHANCES OF SHOWERS AND THUNDERSTORMS MOVE IN TO
THE TERMINALS AFTER 17/18Z. PERIODS OF MVFR CONDITIONS WILL BE
POSSIBLE IN ANY THUNDERSTORM THAT IMPACTS THE TERMINALS. WINDS
WILL GENERALLY BE SOUTH SOUTHWEST AT 10 TO 15 KNOTS TONIGHT
THROUGH 00Z TUESDAY.

EXTENDED AVIATION OUTLOOK...MVFR CIGS AND/OR VSBYS POSSIBLE IN
NUMEROUS SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON THROUGH
MONDAY NIGHT. SLIGHT CHANCE OF IFR STRATUS AT EITHER TERMINAL TUE
MORNING AROUND DAYBREAK.

&&

.MARINE...
LOW LEVEL RIDGING WILL CONTINUE IN THE SHORT TERM OVER THE WATERS.
SIMILAR/PERSISTENT DIURNAL OSCILLATIONS WILL CONTINUE TODAY WITH
OVERNIGHT WEAK SURGING DIMINISHING SEAWARD LATER THIS MORNING AS S
WINDS FALL BELOW 10 KT. ANOTHER WEAK SURGE LIKELY TONIGHT AND
MODELS SHOW IT BEST OVER OUR GEORGIA WATERS BUT SPEEDS THERE WILL
NOT LIKELY EXCEED 15 KT. SEAS THROUGH TONIGHT WILL AVERAGE 2 TO 3
FT.

ATLANTIC HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE
THROUGH MONDAY NIGHT. A COLD FRONT WILL THEN APPROACH THE WATERS
FROM THE WEST ON TUESDAY AND MOVE THROUGH THE MARINE AREA TUESDAY
NIGHT. WEAK HIGH PRESSURE WILL THEN BUILD BACK INTO THE REGION ON
WEDNESDAY AND WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH
FRIDAY. WINDS AND/OR SEAS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA
LATE MONDAY INTO MONDAY NIGHT FOR THE OUTER GEORGIA AND PERHAPS A
PORTION OF THE NEAR SHORE SOUTH CAROLINA WATERS...BUT CONFIDENCE IS
TOO LOW GIVEN THE WARM AIR ADVECTION PATTERN TO ISSUE ANY ADVISORIES
AT THIS TIME. OTHWERWISE...NO SIGNIFICANT MARINE ISSUES ARE
ANTICIPATED THROUGH FRIDAY...WITH WINDS AND SEAS REMAINING BELOW
HEADLINE THRESHOLDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 16, 2:59 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EDT SUN MAY 16 2010

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
359 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 4:13 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SUN MAY 16 2010

SCZ044-045-162200-
DORCHESTER-INLAND BERKELEY-
513 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES THROUGH 600 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EADYTOWN TO
EBENEZER...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CROSS...EASTERN LAKE MARION...EADYTOWN...EBENEZER AND NORTHERN
LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Local storm report, May 16, 4:57 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 NE CROSS              33.36N 80.11W
05/16/2010  E0.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            ALSO ESTIMATED WINDS 30 TO 40 MPH.

&&

RPA
Special weather statement, May 16, 6:04 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
704 PM EDT SUN MAY 16 2010

GAZ114-115-162330-
EVANS-TATTNALL-
704 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES THROUGH 730 PM EDT...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MANASSAS TO FIVE
POINTS...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLVILLE...CLAXTON...COBBTOWN...COLLINS...HAGAN...MANASSAS...
MENDES...MIDWAY AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Special weather statement, May 16, 6:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
715 PM EDT SUN MAY 16 2010

GAZ099-100-114-115-162345-
BULLOCH-CANDLER-EVANS-TATTNALL-
715 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...TATTNALL...
CANDLER AND BULLOCH COUNTIES THROUGH 745 PM EDT...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM UNDINE TO TISON...
MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BELLVILLE...CLAXTON...COBBTOWN...COLLINS...DAISY...
GLENNVILLE...HAGAN...MANASSAS...MENDES...METTER...MIDWAY...PULASKI...
REGISTER AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
May 16, 6:38 PM EST to 6:39 PM EST
Where
Bulloch County, Register
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
32.370, -81.880

A Bulloch county official reported grain bins damaged, a roof blown off a home and multiple trees down in Register, Georgia.

Lightning, Bulloch

When
May 16, 6:40 PM EST
Where
Bulloch County, 0.69 mi N of Register
Property damage
$10,000
Reported by
County Official
Coordinates
32.380, -81.880

A Bulloch county official reported that lightning struck a clubhouse on Mike Brannen Road causing a fire.

Thunderstorm Wind, Bulloch

When
May 16, 6:40 PM EST to 6:41 PM EST
Where
Bulloch County, Register
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.370, -81.880

The Bulloch county warning point reported several trees down in Register, Georgia.

Thunderstorm Wind, Bulloch

When
May 16, 7:07 PM EST to 7:08 PM EST
Where
Bulloch County, 1.35 mi WSW of Middleground
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.540, -81.820

The public reported 3 trees down at their residence in Middleground, Georgia.

Thunderstorm Wind, Bulloch

When
May 16, 7:07 PM EST to 7:08 PM EST
Where
Bulloch County, 1.81 mi NE of Hopeulikit
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.540, -81.830

A trained weather spotter reported numerous large pine trees down along Akens Pond Road from Middleground Road to Sean Vickery Road 2 miles northeast of Hopeulikit, Georgia.

Hail, Bulloch

When
May 16, 7:17 PM EST to 7:27 PM EST
Where
Bulloch County, 1.35 mi WSW of Middleground
Measured
0.88 in hail
Reported by
Public
Coordinates
32.540, -81.820

The public reported nickel size hail fell for approximately 10 minutes in Middleground, Georgia.

Thunderstorm Wind, Screven

When
May 16, 7:31 PM EST to 7:32 PM EST
Where
Screven County, 1.16 mi W of Lewis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.820, -81.700

The public reported numerous pine tree branches down which ranging from 3 to 6 inches in diameter 5 miles south-southwest of Hilltonia, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235197, 235196, 235199, 235201, 235202, 235194, 235204.